Possible Retinal Impairment Secondary to Ritonavir Use in SARS-CoV-2 Patients: A Narrative Systematic Review
Cozzupoli, Grazia Maria et al.
MetadataShow full item record
Some reports described a possible ritonavir-related retinal toxicity. The objective of this research was to review and analyze previous studies conducted on ritonavir administration and retinal impairment in a narrative synthesis. PubMed was used to perform a systematic review of ritonavir effects and retinal damage. All studies up to December 2019 were considered. Seven single cases and one case series, reporting a total of 10 patients affected by retinal changes secondary to long-term ritonavir treatment, were included in the review. Variable degrees of outer retina and retinal pigment epithelium changes were detected in most of the patients, with two patients showing macular telangiectasia, four patients presenting intraretinal crystal deposits, two patients disclosing a bull’s eye maculopathy, and two patients revealing midperipheral bone spicule-like pigment changes. In the present study, we hypothesized that the use of ritonavir in life-saving treatments of severe acute respiratory syndrome-coronavirus-2 (SARS-CoV-2) pneumonia might expose these patients to the risk of developing a retinotoxicity. We aimed to alert ophthalmologists on the importance of recognizing ritonavir-induced retinal impairment in SARS-CoV-2 patients. These findings are the target for personalized medicine.